Back to Ask the Diabetes Team Ask the Diabetes Team

From Oakland, California, USA:

My 11 year old daughter has just been hospitalized for the third time with unexplained hypoglycemia. The first episode was two years ago coinciding precisely with a change from one type of pump to another. The second episode occurred two months ago, also on the pump. The last episode occurred one week ago, with her on Lantus. We had taken her off the pump thinking that malfunction could have been the problem.

During the last two hospitalizations, insulin levels were measured and found to be extremely high, between 2000 to 3400. The doctors were baffled, but tend to believe that my daughter gave herself inappropriate large doses. Oddly, this explanation does not easily reflect circumstances. It would have been very difficult, if not totally impossible, for her to have administered such doses. There is nothing about her psychologically that we can see would suggest she would do such a thing. We are perplexed and would appreciate any suggests you might have.


Perhaps you could measure some insulin levels at various times and see what they are. Two thousand sounds pretty astronomical to me. You may get the evidence you need, maybe not what you want.


Additional comments from Dr. Jill Weissberg-Benchell:

Your question is extremely important, but the answer is not at all simple. Without knowing more about your daughter and about your family, it is difficult to offer many solutions. However, I would recommend two important steps towards understanding what is happening to your daughter. The first is that I would be sure that she has absolutely no access to insulin on her own. That is, I would be sure that all syringes and insulin (or pens) are locked in a place to which she has no access and that all injections are administered to her by an adult. This may mean that a school nurse or other adult in school administers her lunchtime injection. The second step is to find a psychologist or other mental health professional who has expertise in working with children and families living with diabetes. If your daughter is receiving more insulin that she should, the psychologist will help you begin to solve this. If she is not receiving more insulin than she should, then the psychologist can help support your family as you figure out why her blood sugars have been so unpredictable.


Original posting 9 Dec 2004
Posted to Hypoglycemia and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.